- Vicks NyQuil FAQ
- Q: What is NyQuil?
- Q: What does NyQuil do?
- Q: How often can I take NyQuil?
- Q: How much NyQuil can I take?
- Q: How long does it take for NyQuil to work?
- Q: How much NyQuil is safe?
- Q: How much alcohol is in NyQuil?
- Q: Can I give NyQuil to a child?
- Q: Can I take NyQuil while pregnant or breast-feeding?
- Q: What is the active ingredient in NyQuil?
- Q: What are the side effects of NyQuil?
- Q: Will NyQuil make me sleepy?
- Q: What are the different types of NyQuil?
- Q: What’s the difference between NyQuil and NyQuil SEVERE?
- Q: Are there any warnings I should be aware of when taking NyQuil?
- Q: Can I take NyQuil if I have high blood pressure?
- Liquid cold relief medicines
- Treating colds, flu, and sinus problems
- Children’s Nyquil Cold & Cough
- WHEN TO USE
- SAFETY/SIDE EFFECTS
- DOSING CHART
- Children’s Nyquil (chlorpheniramine / dextromethorphan / pseudoephedrine) Drug Interactions
- Check for interactions
- Most frequently checked interactions
- More about Children’s Nyquil (chlorpheniramine / dextromethorphan / pseudoephedrine)
- Further information
Vicks NyQuil FAQ
Q: What is NyQuil?
A: NyQuil is an over-the-counter medication that treats nighttime symptoms of the common cold and flu such as sneezing, sore throat, headache, minor aches and pains, fever, runny nose, and cough.
Q: What does NyQuil do?
A: NyQuil relieves your sneezing, sore throat, headache, minor aches and pains, fever, runny nose, and cough, so you can get the rest you need.
Q: How often can I take NyQuil?
A: Adults and children 12 years of age or older can take NyQuil every six hours
Q: How much NyQuil can I take?
A: If you are taking NyQuil LiquiCaps, you can take two LiquiCaps with water every six hours. If you are taking NyQuil Liquid, you can take 30 mL every six hours.
Q: How long does it take for NyQuil to work?
A: This depends on many factors but it usually takes 30 minutes for NyQuil to start working.
Q: How much NyQuil is safe?
A: You should not exceed four doses of NyQuil in a 24-hour period.
Q: How much alcohol is in NyQuil?
A: NyQuil Liquid contains 10 percent alcohol. NyQuil LiquiCaps does not contain alcohol. Alcohol-Free NyQuil Cold & Flu Nighttime Relief Liquid does not contain alcohol.
Q: Can I give NyQuil to a child?
A: No, children under the age of 12 should not take NyQuil. However, children ages six to 11 may take Children’s NyQuil. Use as directed (15 mL every six hours). Do not exceed four doses within 24 hours. Children ages four to six may take Children’s NyQuil if prescribed by a doctor. Children under four years old should not take Children’s NyQuil.
Q: Can I take NyQuil while pregnant or breast-feeding?
A: If you are pregnant or breast-feeding, check with your health professional before taking NyQuil. He or she can determine if it is safe for you.
Q: What is the active ingredient in NyQuil?
A: NyQuil has three active ingredients: acetaminophen (a pain reliever/fever reducer), dextromethorphan HBr (a cough suppressant) and doxylamine succinate (an antihistamine). Q: Does NyQuil expire?A: Yes. Do not use NyQuil beyond the expiration date on the package.
Q: What are the side effects of NyQuil?
A: NyQuil may cause marked drowsiness. It is important to avoid alcoholic drinks when taking NyQuil and be careful when driving a motor vehicle or operating machinery. In children, NyQuil may cause excitability.
Q: Will NyQuil make me sleepy?
A: Yes. NyQuil may cause marked drowsiness.
Q: What are the different types of NyQuil?
A: NyQuil comes as a liquid or gel caps. NyQuil relieves your sneezing, sore throat, headache, minor aches and pains, fever, runny nose, and cough, so you can get the rest you need. NyQuil SEVERE delivers maximum symptom-fighting ingredients to relieve your worst cold symptoms at night. NyQuil Cough Suppressant relieves your cough so you can get the sleep you need.
Q: What’s the difference between NyQuil and NyQuil SEVERE?
A: NyQuil SEVERE delivers maximum symptom-fighting ingredients* to relieve your worst cold symptoms. Besides the active ingredients in NyQuil, NyQuil SEVERE contains 10 mg of phenylephrine HCl, a nasal decongestant.
*Among OTC cold & flu medicines
Q: Are there any warnings I should be aware of when taking NyQuil?
A: NyQuil contains acetaminophen. Severe liver damage may occur if you: take more than four doses of NyQuil within 24 hours, take NyQuil with other drugs containing acetaminophen, consume three or more alcoholic drinks every day while taking NyQuil. If you have a severe sore throat and it persists for more than two days and is accompanied or followed by fever, headache, rash, nausea, or vomiting, consult a doctor promptly. Be sure to read the label carefully, and use NyQuil as directed. Learn more about the active ingredients in NyQuil and NyQuil SEVERE.
Q: Can I take NyQuil if I have high blood pressure?
A: In patients with hypertension, the use of certain medications may raise their blood pressure. Decongestants provide relief by narrowing blood vessels to reduce nasal stuffiness, but this can potentially affect other blood vessels, which may increase blood pressure. NyQuil™ HBP is free of decongestants for people with high blood pressure. To learn more, click here.
Vick’s Nyquil brand encompasses a wide range of medicines designed to treat colds, flu, and other respiratory illnesses. These medicines provide hours of relief from symptoms, but do not cure the underlying illness, so you should consult a doctor if symptoms become severe or persistent. When you are suffering from a cold, Nyquil cold medicines can help ease symptoms, including cough, a runny nose, and sneezing.
Liquid cold relief medicines
Nyquil liquid cold medicine comes in different flavors, such as cherry, berry, and vanilla cherry swirl, to make it more palatable. Nyquil is a nighttime cold remedy, so it should not be taken during the day or it might make you drowsy. Vicks makes a daytime cold medicine called Dayquil that does not cause drowsiness. Children’s Nyquil is also available for kids with cold and flu symptoms.
Treating colds, flu, and sinus problems
Another cough, cold and flu medications you can try is Nyquil liquid capsules, which contain the same medicine as liquid Nyquil in a gel capsule that can be swallowed whole. Vick’s also makes Nyquil Sinex, a version of Nyquil designed for those with sinus congestion as well as other symptoms. Before choosing a particular Nyquil product, assess your symptoms to see which version is right for you. Choose a variety that treats your specific symptoms but does not include medication for symptoms you do not have. In addition to Nyquil, Walgreens.com also carries other cold relief medicines, including the store brands Wal-Phed and Wal-Flu.
Children’s Nyquil Cold & Cough
About Drugs A-Z
Drugs A-Z provides drug information from Everyday Health and our partners, as well as ratings from our members, all in one place. Cerner Multum™ provides the data within some of the Basics, Side Effects, Interactions, and Dosage tabs. The information within the Reviews and FAQ tabs is proprietary to Everyday Health.
You can browse Drugs A-Z for a specific prescription or over-the-counter drug or look up drugs based on your specific condition. This information is for educational purposes only, and not meant to provide medical advice, treatment, or diagnosis. Remember to always consult your physician or health care provider before starting, stopping, or altering a treatment or health care regimen.
Every effort has been made to ensure that the information provided by on this page is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. The information on this page has been compiled for use by healthcare practitioners and consumers in the United States and therefore neither Everyday Health or its licensor warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Neither Everyday Health nor its licensors endorse drugs, diagnose patients or recommend therapy. The drug information above is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or combination is safe, effective or appropriate for any given patient. Neither Everyday Health nor its licensor assume any responsibility for any aspect of healthcare administered with the aid of the information provided. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have any questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Per 15ml (3tsp):
- Chlorpheniramine maleate 2mg (antihistamine)
- Pseudoephedrine HCL 30mg (decongestant)
- Dextromethorphan HBr 15mg (cough suppressant)
WHEN TO USE
Frequent cough, runny nose, nasal congestion, chest congestion. I only use a cold medication like this if my child’s symptoms are interfering with sleep, eating or if they are generally miserable with congestion. The antihistamine and decongestant combination in this cold medication will temporarily relieve most symptoms of the common cold. It opens up nasal congestion and dries up nasal secretions. It also helps reduce cough caused by secretions running down the throat. The Dextromethorphan (DM for short) is the cough suppressant part of this medication. It will offer temporary relief to that nagging cough caused by a “tickle” in the throat. The combination of DM and the other ingredients will usually help your child get some much-needed rest for a few hours.
HELPFUL TIP FOR TREATING COLDS
When I give my children cold medication, I have found that the nasal passages can become too dry, that’s why it’s important to use saline nasal spray throughout the day and a humidifier in the bedroom (see natural cold treatments).
It is safe to use in children six-months-old and above. The sedative effects of the antihistamine usually overcome the “revving-up” effects of the decongestant to produce an overall “calming” effect, which will help your child sleep. Occasionally, the antihistamine has the opposite effect, which may lead to some missed sleep but is not dangerous. Uncommon side effects are headache, upset stomach and dizziness. If your child has a history of seizures, high blood pressure, heart disease, thyroid disease or is taking medications for any of these conditions, consult your doctor before taking this medication. If your child has Croup, do not use this medication because of its drying effect.
All doses are every 6 hours
August 28, 2013 October 2, 2017 Dr. Bill Sears
Children’s Nyquil (chlorpheniramine / dextromethorphan / pseudoephedrine) Drug Interactions
A total of 472 drugs are known to interact with Children’s Nyquil (chlorpheniramine / dextromethorphan / pseudoephedrine).
- 52 major drug interactions
- 413 moderate drug interactions
- 7 minor drug interactions
Show all medications in the database that may interact with Children’s Nyquil (chlorpheniramine / dextromethorphan / pseudoephedrine).
Check for interactions
Type in a drug name to check for interactions with Children’s Nyquil (chlorpheniramine / dextromethorphan / pseudoephedrine).
Most frequently checked interactions
View interaction reports for Children’s Nyquil (chlorpheniramine / dextromethorphan / pseudoephedrine) and the medicines listed below.
- Benadryl (diphenhydramine)
- Iron Fumarate (ferrous fumarate)
- magnesium citrate
- Melatonin Time Release (melatonin)
- Motrin (ibuprofen)
- Vicks Dayquil Cold & Flu Relief (acetaminophen / dextromethorphan / phenylephrine)
- Vitamin D3 (cholecalciferol)
- Vyvanse (lisdexamfetamine)
- Xyzal Allergy 24HR (levocetirizine)
Children’s Nyquil (chlorpheniramine / dextromethorphan / pseudoephedrine) alcohol/food interactions
There is 1 alcohol/food interaction with Children’s Nyquil (chlorpheniramine / dextromethorphan / pseudoephedrine)
Children’s Nyquil (chlorpheniramine / dextromethorphan / pseudoephedrine) disease interactions
There are 11 disease interactions with Children’s Nyquil (chlorpheniramine / dextromethorphan / pseudoephedrine) which include:
- cardiovascular disease
- anticholinergic effects
- renal/liver disease
- psychiatric conditions
- GI narrowing
More about Children’s Nyquil (chlorpheniramine / dextromethorphan / pseudoephedrine)
- Side Effects
- During Pregnancy
- Dosage Information
- Drug class: upper respiratory combinations
- FDA Alerts (1)
Related treatment guides
- Cough and Nasal Congestion
Drug Interaction Classification
These classifications are only a guideline. The relevance of a particular drug interaction to a specific individual is difficult to determine. Always consult your healthcare provider before starting or stopping any medication.
Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.
Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.
Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.
No interaction information available.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.